Kansas, 2019Damaging Winds in Kansas, July 21, 2019
July 21, 2019 · NWS ICT · 9 events in 4 counties and zones
A cold front that moved slowly east/southeast across Kansas in the afternoon enabled thunderstorms to develop across primarily Southeast Kansas that evening. Damaging 60 to 70 mph winds were by far the primary severe thunderstorm mode although damage was primarily limited to trees.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front that moved slowly east/southeast across Kansas in the afternoon enabled thunderstorms to develop across primarily Southeast Kansas that evening. Damaging 60 to 70 mph winds were by far the primary severe thunderstorm mode although damage was primarily limited to trees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 21, 5:44 PM CST, 2 minutes earlier.
Area forecast discussion, Jul 21, 5:44 PM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
644 PM CDT Sun Jul 21 2019
...Updated for Aviation Discussion...
.SYNOPSIS...
Issued at 325 PM CDT Sun Jul 21 2019
The main forecast highlight will be chances of thunderstorms this
afternoon through tonight, and the last few hours of excessive heat
in southeast Kansas late this afternoon. Otherwise, cooler
temperatures accompanying a dry pattern will persist throughout
the next week.
&&
.SHORT TERM...(This evening through Wednesday night)
Issued at 325 PM CDT Sun Jul 21 2019
Early this afternoon, water vapor and visible satellite imagery show
a MCV across southern Nebraska/northeast Kansas. A synoptic front
that has become mostly stationary during the day today stretches
from the Great Lakes region through central Missouri, and into
eastern Kansas before turning more southward through south central
Kansas and the panhandles of Oklahoma and Texas. Visible satellite
imagery depicts a band of clouds stretching from northeast
Kansas, across Saline, McPherson, Rice, and Reno counties and
extending southwest into Oklahoma, which appears to be a remnant
outflow boundary. As of 19z, some isolated convection has
initiated along this band in northwest Barber County. Over the
next several hours, convective development is likely to occur as
the cap erodes and CAPE continues to increase. Effective bulk wind
difference values are less than stellar for severe storm
development, but sufficient buoyancy, initiating boundaries as a
focus, and maximized residence time within surface-based effective
inflow layer air should be sufficient to produce a few strong to
severe storms. These will likely be focused along the main MCV in
far northeast Kansas/southeast Nebraska/northwest Missouri, as
well as along the main synoptic front and outflow boundary. With
storms expected to congeal into clusters and line out, the primary
threat with these storms will be straight-line wind, with gusts
of around 60mph possible. However, severe hail will be possible in
initial, isolated development. The overall tornado threat appears
low within the forecast area, but mesoscale boundary interactions
that could create temporary windows of locally favorable
environmental conditions for tornado development will need to be
monitored. Additionally, forecast precipitable water values
(2.0-2.25 inches) well above climatology for the time of year
suggest that heavy rainfall will be a concern as well, as
thunderstorms are expected to be efficient rain makers. Localized
flooding will be possible, especially in the usual places and in
low-lying areas.
As thunderstorms push southeast overnight, a big cool-down is
expected behind the cold front as surface flow switches to blow out
of the north, allowing early morning low temperatures to drop into
the 60s in central and south central Kansas but remain a little
warmer in southeast Kansas given the timing of the convection and
frontal passage. Regardless, storms should be mostly clear of
southeast Kansas by mid-morning tomorrow allowing for clearing
skies across the entire area in the afternoon as a ridge builds
into the region. Afternoon highs will be much cooler than previous
days, reaching only into the low 80s area-wide on Monday. This
surface ridge is forecast to remain in place for quite some time,
so the remainder of the short term will remain precipitation-free
with mostly sunny skies and cooler than normal temperatures but
with a slight warming trend each day.
.LONG TERM...(Thursday through Sunday)
Issued at 325 PM CDT Sun Jul 21 2019
As the previous discussion stated, the remainder of the long term
forecast will remain quiet as a high pressure regime dominates the
central Plains for much of the rest of the week. The slight
warming trend should continue each day through the workweek, with
highs reaching back into the 90s next weekend. Little change was
made to the previous forecast other than the removal of slight
chance pops next weekend in favor of a drier scenario.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 641 PM CDT Sun Jul 21 2019
Scattered thunderstorms will move southeast across portions of
south-central and southeast Kansas this evening, as a cold front
oozes south across the region. Included VCTS at ICT and CNU for
now, but amendments for TEMPO +TSRA and strong variable winds may
eventually be needed. Thinking activity will exit southeast
Kansas by 06-08z.
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 69 83 62 83 / 60 10 0 0
Hutchinson 66 82 59 83 / 60 10 0 0
Newton 66 82 60 81 / 90 10 0 0
ElDorado 68 82 61 81 / 70 10 0 0
Winfield-KWLD 70 83 62 83 / 60 20 0 0
Russell 64 82 57 84 / 20 10 0 0
Great Bend 63 82 57 83 / 30 10 0 0
Salina 66 82 59 83 / 80 10 0 0
McPherson 66 81 59 81 / 90 10 0 0
Coffeyville 72 84 63 83 / 70 30 0 0
Chanute 71 82 62 82 / 80 30 0 0
Iola 70 82 62 81 / 90 20 0 0
Parsons-KPPF 71 83 63 82 / 80 30 0 0
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 7 PM CDT this evening for
KSZ070>072-094>096-098>100.
&&
SYNOPSIS...TAV
SHORT TERM...TAV
LONG TERM...TAV
AVIATION...ADK
Hazardous weather outlook, Jul 21, 4:19 PM CST, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
519 PM CDT Sun Jul 21 2019
KSZ032-033-047>053-067>072-082-083-091>096-098>100-222230-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
519 PM CDT Sun Jul 21 2019
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Tonight
Showers and thunderstorms will become likely late this afternoon
and evening. While strong thunderstorms are expected over much of
the area, severe thunderstorms will be possible along and north of
a
line from Lincoln to Buhler to Coffeyville. The primary threats
will be 60 mph winds, but quarter sized hail and locally heavy rain
are also possible.
Heat indices around 105 can be expected over southeast Kansas this
afternoon. See the latest Excessive Heat Warning for details.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
A few thunderstorms may linger across southeast Kansas early on
Monday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible this evening and tonight across
portions of south central and southeast Kansas.
&&
For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, Jul 21, 4:21 PM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Wichita KS
521 PM CDT Sun Jul 21 2019
KSZ051>053-212245-
McPherson KS-Marion KS-Chase KS-
521 PM CDT Sun Jul 21 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
McPherson County in central Kansas...
Southern Marion County in central Kansas...
Southwestern Chase County in east central Kansas...
* Until 545 PM CDT.
* At 518 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm over Florence...moving southeast at
15 mph.
Hail as large as nickels and winds around 50 mph are possible with
this storm.
* Locations impacted include...
Mcpherson, Lindsborg, Marion, Moundridge, Inman, Galva, Canton,
Florence, Marquette, Windom, Cedar Point, Mcpherson Airport,
Roxbury and Wonsevu.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
Torrential rainfall is also occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch, number 537, remains in effect until
midnight CDT for south central, central and east central Kansas.
LAT...LON 3861 9737 3822 9737 3821 9708 3836 9698
3828 9664 3809 9676 3809 9687 3820 9707
3821 9737 3817 9737 3817 9792 3861 9793
TIME...MOT...LOC 2219Z 296DEG 13KT 3825 9695
ESThunderstorm Wind, Butler
- When
- July 21, 5:46 PM CST to 5:47 PM CST
- Where
- Butler County, 7.64 mi SSW of Cassoday
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.930, -96.690
Some branches of unspecified diameters were blown down.
Thunderstorm Wind, Butler
- When
- July 21, 6:13 PM CST to 6:14 PM CST
- Where
- Butler County, 0.88 mi SE of El Dorado
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Public
- Coordinates
- 37.810, -96.860
This was a delayed report.
Thunderstorm Wind, Butler
- When
- July 21, 6:23 PM CST to 6:25 PM CST
- Where
- Butler County, 6.22 mi S of Rosalia
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.730, -96.620
A four inch diameter limb was blown down.
Thunderstorm Wind, Cowley
- When
- July 21, 7:00 PM CST to 7:02 PM CST
- Where
- Cowley County, 2.35 mi NNW of Udall
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.410, -97.140
The winds were reported by a spotter on 11th Avenue just northwest of Udall.
Thunderstorm Wind, Labette
- When
- July 21, 7:58 PM CST to 8:00 PM CST
- Where
- Labette County, Parsons Tri City Arp
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.330, -95.520
Thunderstorm Wind, Labette
- When
- July 21, 8:10 PM CST to 8:12 PM CST
- Where
- Labette County, Parsons Tri City Arp
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.330, -95.520
Thunderstorm Wind, Montgomery
- When
- July 21, 8:15 PM CST to 8:17 PM CST
- Where
- Montgomery County, Cherryvale
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.270, -95.550
A delayed report was received that several large limbs were blown down.
Thunderstorm Wind, Montgomery
- When
- July 21, 8:48 PM CST to 8:50 PM CST
- Where
- Montgomery County, Coffeyville Arpt
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.100, -95.570
Thunderstorm Wind, Montgomery
- When
- July 21, 8:54 PM CST to 8:56 PM CST
- Where
- Montgomery County, 0.55 mi W of Coffeyville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.030, -95.640
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 21 to 26, 201913 deaths · 10 events
- Flash Flooding in Ohio, July 21 to 22, 20191 death · 1 injured · $8.2 million · 4 events
- Damaging Wind and Lightning Strike in Florida, July 21, 20191 death · 7 injured · 50 kt wind · 2 events
- Excessive Heat and Heat in Maryland, July 21, 20191 death · 17 events
- Heat in Arizona, July 21, 20191 death · 1 event
- Wildfire in Arizona, July 21 to 31, 2019$9.0 million · 1 event
- Flash Flood and Flood in Missouri, July 21 to 22, 2019$125,000 · 30 events
- Flash Flooding in Mississippi, July 21, 2019$179,000 · 6 events
- Flash Flooding and Damaging Winds in Pennsylvania, July 21, 2019$86,000 · 50 kt wind · 15 events
- Damaging Winds in Arizona, July 21, 2019$135,000 · 52 kt wind · 3 events
- Flash Flooding and Lightning Strike in Kentucky, July 21 to 22, 2019$115,000 · 5 events
- Lightning Strike in Georgia, July 21, 2019$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 845650, 845653, 843684, 845654, 845655, 845656, 843685, 845657, 845658.